All medications can have side effects, mental health related medications are no exception.  Today I’m going to talk about some of the side effects and inconveniences that can be caused by psychiatric medications.  If you have side effects, please talk to your doctor or pharmacist.

Side Effects (please note, I have not experienced all of these side effects so my suggestions are a combination of what I have heard from others as well as personal experience)

Body temperature regulation issues – this is a really annoying side effect.  Tell your doctor about it and be really careful not to get too hot or too cold.  If you spend time exercising or outdoors in hot weather, having cold water and cool towel or even ice packs nearby can be a lifesaver…literally.

Constipation – this is one no one wants to talk about, but everyone experiences at some point, medication related or not.  There are several options for dealing with constipation, depending on the severity. If it’s a mild case, simply drinking a cup of coffee may help as coffee has been known to be a natural way to encourage a bowel movement.  One step above that would be taking stool softeners, and then there are also laxatives; both of which are available over the counter. If these OTC methods do not help, or if you have a medical condition, talk to your doctor – it may be embarrassing for you, but they hear about it all of the time.

Decreased hunger or loss of appetite – this can be a real issue.  I never understood this one until I experienced it. I always thought “well, then just eat something anyway”.  I learned that this side effect isn’t just not thinking you are hungry. It is not feeling hungry, not wanting food, and feeling full after just a bite or two.  This is one that I don’t have any tips for other than talking to your doctor. Don’t wait, don’t decide to use it to lose weight – it’s not worth it.

Diarrhea – the far opposite of constipation can also occur.  There are various over the counter meds for this including the often advertised Imodium.

Dry Mouth – it seems that almost every medication out there has the potential for dry mouth.  This is one that can be really annoying, but in my experience typically resolves itself after a while.  I have found that the best way to deal with this one is to keep a beverage nearby, or suck on a mint or hard candy.

Sexual side effects – the other big one people don’t want to talk about.  Many psychiatric medications can cause sexual side effects, these may go away with time, but often your best bet is to talk to your doctor.  Just because one medication in a class of drugs causes this side effect for you, that does not mean that they all will.

Weight gain – this can be a troublesome and big (see what I did there?) side effect.  I talked about weight gain here.

Inconveniences

Medication restrictions – when I started taking Lithium I was told that I cannot take ibuprofen or other NSAIDS.  I did not realize just how hard this would be. I always used ibuprofen for headaches and other aches and pains and without it I’m kind of stuck with just dealing with it.  Tylenol is a joke as far as my body is concerned. Lithium is not the only medication with restrictions like this, MAOI’s (monomine oxidase inhibitors) are notorious for it.

Money – psych meds can be expensive, particularly the brand names.  Depending on if you have insurance, and if you do, how good it is, money can sadly be a deciding factor for if you can take a particular medication.

Refills – there are times that I don’t realize I am almost out of a medication until it is down to a day or two (I take out only a week of my meds each Sunday and then the rest go in a lock box that only my husband has the key to, this makes it challenging to remember to call in a refill request).  This means that I have to call the pharmacy and request a refill, they then have to fax my doctors office for approval, and then once they receive approval I can come pick up my meds. I have failed at getting this timing correct more than once.

Timing – such as take three times a day, or take one at lunchtime, etc. can be really hard when you work from 9-5.  Two of my medication times fall at times when I am in the office.

The side effects and inconveniences that I have listed is just a sampling.  Some of these I deal with or have experienced, and others I have talked to people who experience it.  Did I forget anything? What has your experience been?